Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 9, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 20, 2014, 4:50 PM CDT for Roseau County, Minnesota. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2014, 4:50 PM CDT (21:50 UTC)
- Expired
- Jun 20, 2014, 5:45 PM CDT
- In force
- 55 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Roseau County, MN
The radar
The Fargo/Grand Forks radar (KMVX), 203 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:50 PM CDT | HAIL 1 | 7 W Roseau, MN | DIME TO QUARTER SIZED HAIL. |
| Jun 20, 4:50 PM CDT | HAIL 1 | 7 W Roseau, MN | DIME TO QUARTER SIZED HAIL. HAIL LASTED FOR ABOUT 3 MINUTES... UNTIL 453 PM CDT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 20, 3:18 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
International Fa, MN (KINL), launched 12:00Z, 9.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
787
WUUS53 KFGF 202150
SVRFGF
MNC135-202245-
/O.NEW.KFGF.SV.W.0009.140620T2150Z-140620T2245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
450 PM CDT FRI JUN 20 2014
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ROSEAU COUNTY IN NORTHWEST MINNESOTA...
* UNTIL 545 PM CDT
* AT 447 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES WEST OF
ROSEAU...AND MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
ROSEAU AROUND 455 PM CDT.
MALUNG AROUND 500 PM CDT.
SALOL AROUND 515 PM CDT.
WARROAD AROUND 535 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.
&&
LAT...LON 4895 9531 4892 9532 4891 9530 4874 9529
4872 9603 4890 9606 4897 9532
TIME...MOT...LOC 2150Z 266DEG 30KT 4882 9585
HAIL...1.00IN
WIND...<50MPH
$$
HOPKINS1 follow-up statement
276
WWUS53 KFGF 202203
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
503 PM CDT FRI JUN 20 2014
MNC135-202212-
/O.CAN.KFGF.SV.W.0009.000000T0000Z-140620T2245Z/
ROSEAU MN-
503 PM CDT FRI JUN 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROSEAU COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN GRAND FORKS.
LAT...LON 4895 9531 4892 9532 4891 9530 4874 9529
4872 9603 4890 9606 4897 9532
TIME...MOT...LOC 2202Z 266DEG 30KT 4889 9582
$$
HOPKINSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:24 PM CDT, 2 hours 26 minutes earlier.
Area forecast discussion, Jun 20, 2:24 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 224 PM CDT FRI JUN 20 2014 .SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT) ISSUED AT 225 PM CDT FRI JUN 20 2014 THE MAIN CHALLENGE WILL BE CONVECTIVE CHANCES AND TEMPS. MODELS REMAIN IN DECENT AGREEMENT...WITH THE GFS INITIALIZING CURRENT SITUATION WELL SO WILL UTILIZE. FOR THE REST OF THIS AFTERNOON AND EVENING...A STRONG SHORTWAVE/SPEED MAX WILL MOVE FROM WEST TO EAST. THERE WILL CAPES AROUND 1500 J/KG ALONG AND MAINLY EAST OF THE VALLEY INTO THIS EVENING. EXPECT SHOWERS AND STORMS...A FEW SEVERE MAINLY EAST OF THE VALLEY THROUGH AROUND 00Z. THE MAIN THREATS WILL BE LARGE HAIL...DAMAGING WINDS AND CAN/T RULE OUT AN ISOLATED TORNADO IF SFC DEWPOINTS CAN POOL IN THE LOW/MID 60S NEAR WEAK SFC LOW THAT WILL MOVE INTO MN LAKES COUNTRY. ON SATURDAY...EXPECT A WARM DAY WITH TEMPS INTO THE MID 80S...AND IT WILL FEEL LIKE THE FIRST DAY OF SUMMER. THERE WILL BE THE CHANCE FOR A FEW AFTERNOON SHOWERS OR STORMS NEARLY ANYWHERE WITH THE UPPER LOW SPINNING IN CANADA. .LONG TERM...(SUNDAY THROUGH FRIDAY) ISSUED AT 225 PM CDT FRI JUN 20 2014 FOR SUNDAY...THE THREAT FOR SHOWERS AND STORMS SHOULD MOVE INTO THE EASTERN AREAS BY AFTERNOON BEHIND A SFC COOL FRONT. TEMPS WILL WARM TO AROUND 80 FOR MOST AREAS. ON MONDAY...A SFC BOUNDARY/COOL FRONT WILL DROP SOUTH FROM CANADA...AND EXPECT AFTERNOON SHOWERS AND STORMS. THE GFS IS QUITE BULLISH WITH THIS POTENTIAL...BUT THE ECMWF IS MAINLY DRY. WILL CONTINUE WITH THE POTENTIAL FOR AFTERNOON SHOWERS AND STORMS...WITH THE BEST CHANCE IN THE NORTHERN VALLEY CLOSER TO UPPER SUPPORT. TEMPS WILL BE A BIT COOLER ON MONDAY WITH MORE CLOUDS AND SLIGHTLY COOLER TEMPS ALOFT. FOR MON NIGHT THROUGH THU...MODELS IN GENERAL AGREEMENT AND USED A BLENDED SOLN FOR THIS PACKAGE. UPPER LEVEL PATTERN BEGINS TO SHIFT AS THE UPPER LOW OVER THE AREA FILLS AND LIFTS TO THE EAST. THE UPPER RIDGE BEGINS TO SHIFT EAST ACROSS THE AREA...AND WILL BRING WARMER TEMPERATURES TO THE REGION BY THE END OF THE PERIOD. OTHERWISE...WILL SEE SOME IMPULSES MOVING THRU THE FLOW...BRINGING PERIODIC CHANCES FOR -SHRA/-TSRA FOR THE AREA. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1254 PM CDT FRI JUN 20 2014 EXPECT VFR CONDITIONS THRU THE FORECAST PERIOD. OTHERWISE...MID LEVEL CLOUDS WILL INCREASE ACROSS THE NORTHERN PART OF THE AREA AS AN UPPER LEVEL DISTURBANCE CROSSES JUST SOUTH OF THE INTERNATIONAL BORDER. LOOKING FOR MAINLY SHOWERS EARLY IN THE FCST PERIOD AS THE UPPER DISTURBANCE MOVES EAST. HOWEVER...A GREATER RISK EXISTS FOR SCATTERED TSTMS LATER THIS AFTERNOON...WITH A COMBINED INCREASE IN SFC HEATING AND ENERGY ALOFT. WINDS ARE EXPECTED TO REMAIN GENERALLY SOUTH TO SOUTHWEST AS SFC LOW PRESSURE CONTINUES TO AFFECT THE AREA. && .HYDROLOGY... ISSUED AT 1254 PM CDT FRI JUN 20 2014 RIVER FORECASTS ARE ON TRACK AS RISES CONTINUE AS A RESULT OF THE RECENT RAINFALL. THE WILD RICE RIVER AT ABERCROMBIE IS NEARING CREST WITHIN MODERATE FLOOD STAGE...AND FARGO AND OSLO ON THE RED RIVER ARE EXPECTED TO REACH MODERATE FLOOD STAGE. THE FLOOD WARNING ON THE BUFFALO RIVER AT HAWLEY HAS BEEN CANCELLED AS CURRENT FORECASTS INDICATE GRADUALLY FALLING STAGES. NO OTHER SIGNIFICANT CHANGES WERE MADE TO FORECAST POINTS. AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL BELTRAMI COUNTY WITH THE TAMARAC RIVER OUT OF ITS BANKS NEAR WASKISH. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && SHORT TERM...DK LONG TERM...HOPKINS/DK AVIATION...HOPKINS HYDROLOGY...MAKOWSKI
Hazardous weather outlook, Jun 20, 5:59 AM CDT, 10 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 559 AM CDT FRI JUN 20 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-211100- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 559 AM CDT FRI JUN 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BEGIN TO DEVELOP ACROSS THE REGION THIS AFTERNOON...WITH A SLIGHT CHANCE OF A FEW STORMS IN WEST CENTRAL MINNESOTA BECOMING SEVERE. HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT THROUGH THE AFTERNOON AND EVENING...MAINLY SOUTH AND EAST OF A MOORHEAD TO BEMIDJI LINE. A STRONG UPPER LEVEL STORM SYSTEM MOVING INTO THE AREA WILL HELP STORMS DEVELOP...AND THINK THAT THERE WILL BE ENOUGH SUNSHINE FOR A WHILE TODAY TO MAKE THE ATMOSPHERE UNSTABLE AND STRONG TO SEVERE STORMS POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTERNOON THUNDERSTORMS ARE POSSIBLE. THE POTENTIAL FOR SEVERE STORMS IS FAIRLY LOW...BUT NOT IMPOSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON IN PORTIONS OF WEST CENTRAL MINNESOTA.
In the hours before
Local storm report, Jun 20, 4:03 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
403 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 2 NNE LAWNDALE 46.58N 96.34W
06/20/2014 E1.00 INCH WILKIN MN TRAINED SPOTTER
DIME TO QUARTER SIZED HAIL IN VERY HEAVY RAIN.
&&
GGUSTLocal storm report, Jun 20, 4:10 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
410 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FUNNEL CLOUD 2 NE ROTHSAY 46.50N 96.26W
06/20/2014 OTTER TAIL MN LAW ENFORCEMENT
PERSISTENT WALL CLOUD WITH POSSIBLE FUNNEL LOWERING.
&&
GGUSTLocal storm report, Jun 20, 4:19 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
419 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL PELICAN RAPIDS 46.57N 96.09W
06/20/2014 E0.75 INCH OTTER TAIL MN LAW ENFORCEMENT
DIME TO PENNY HAIL FALLING IN PELICAN RAPIDS.
&&
GGUSTLocal storm report, Jun 20, 4:22 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
422 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM FUNNEL CLOUD 3 SSW PELICAN RAPIDS 46.53N 96.11W
06/20/2014 OTTER TAIL MN AMATEUR RADIO
ROTATION INCREASING. FUNNEL EVIDENT.
&&
GGUSTLocal storm report, Jun 20, 4:32 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
432 PM CDT FRI JUN 20 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FUNNEL CLOUD ERHARD 46.48N 96.10W
06/20/2014 OTTER TAIL MN TRAINED SPOTTER
ROTATION EVIDENT NEAR ERHARD AS VIEWED FROM WEST OF TOWN.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 3:18 PM CDT | Tornado Warning | FGF | Clay, Wilkin | 42 min |
| Jun 20, 3:50 PM CDT | Tornado Warning | FGF | Clay, Otter Tail, Wilkin | 40 min |
| Jun 20, 4:27 PM CDT | Tornado Warning | FGF | Otter Tail | 48 min |
| Jun 20, 5:10 PM CDT | Tornado Warning | FGF | Otter Tail | 50 min |
| Jun 20, 5:40 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail, Wadena | 65 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.